Prednisone Side Effects?

ChrisG

Unapologetic Lifer for Rock and Roll
So I awoke this past Tuesday with an angry red line running down my cheek from the inner corner of my right eye socket. A trip to the GP confirmed my assumption that I had poison ivy on my face, in very close proximity to my eye.

The doc prescribed Prednisone, 40mg for 4 days and 20mg for 3 more. I'm on day 5 now, and, having never taken this stuff before, I've been wondering about others' experiences with side effects. A few of you mentioned having used it in recent poison ivy-related threads.

Each day, things have gotten worse: My sleep has been really screwed up. I can't fall asleep because I can feel my heart pounding (not rapidly, just hard) and when I do sleep, it's not restful. This morning I woke up all sorts of shaky and "not right", even after nearly 8 hours in bed. Occasional heart palpitations have been in the mix during the day as well, which just adds to the fun.

The good things are that the stuff on my face is healing rapidly, and I've only got 2 more days left on the pills.

I appreciate any experiences you folks can share. Thanks!
 

RNG1

Well-Known Member
I am not on it but that was going to be what my doc was going to give me if these cordisone injections didn't work. I asked her if there would be an effect if I had to take that keep training and she said there wouldn't be. Good luck I had a crazy week myself with something similar.
 

Cyclopath

Shop Owner / Employee
Shop Keep
Palpitations and shaky?

Call the doc ASAP. It may not be an issue, but I've never had those side effects. You can expect wacky emotional crap and mood swings or an uncanny urge to rip someone's head off if you screw up dosage, but heart issues...?

The stuff stays in your system a while so if you're reacting, it's not going to go away as soon as you take the last dose. So call the doc and speak to his covering physician or answering service.

Now would be a perfect time.
 

Shaggz

A strong 7
Chris,

I was on a 10 or 12 day course last year when I ws contending with my inner ear issues. Despite not sleeping at night, I had copious amounts of energy. On more than several occasions, I was up rearranging cabinets or cleaning out closest at 2:00AM. The nervous energy drove my wife crazy, and earned me the nickname "twitch" at the office. However, no heart palps.

Are you on allergy meds? Might be a reaction to that.
 

RNG1

Well-Known Member
Sorry I somehow missed the line about the palpatations, that is nothing to mess with definitely make the call.
 

ChrisG

Unapologetic Lifer for Rock and Roll
thanks for the replies

Yeah, I can vouch for the high energy level at first, but now I'm pretty much pooped from screwed-up sleep.

A non-cycling friend of mine was warned of anxiety-like symptoms when he was treated with it, and told me that he too had big trouble sleeping.

As for the palpitations, I should add that I was diagnosed with a benign arythmia in April 2006, so I occasionally feel blips and bumps in my chest under normal life circumstances, but it's definitely been more noticeable for the last few days.

I'm not really too worried about any of these side effects in general. I was curious as to what others have experienced, and I do have specific concerns regarding exerting myself too deeply while this stuff is in my system. I rode today for an hour and felt OK at cruising speed, but the few times I jacked it up I wasn't so sure. Nothing acute, just didn't feel too sharp.

I asked the doctor if I should be concerned about side effects, particularly with regard to exertion, and he said only to watch out for stomach problems.

In any case, I appreciate you folks weighing in with your thoughts. Thanks.
 

rocknrollgirl

Well-Known Member
I had a course of it two years ago. Tons of energy, but no heart palps. My course of the drug was during the 12 O'Muchy. Yee Haa, now I know why people do roids!!! I felt amazing during the race.
 

Cyclopath

Shop Owner / Employee
Shop Keep
Yeah, I can vouch for the high energy level at first, but now I'm pretty much pooped from screwed-up sleep....

As for the palpitations, I should add that I was diagnosed with a benign arythmia in April 2006, so I occasionally feel blips and bumps in my chest under normal life circumstances, but it's definitely been more noticeable for the last few days.

I'm still saying you should make the call, it won't cost anything and might keep you safe.

Knowing that you do have an existing benign arrhythmia makes it slightly less alarming since the lack of sleep and simple exhaustion can magnify any heart irregularities. That can be expected, but it still doesn't make it good for you.

Take extra care in making sure you are fueling and hydrating yourself right and putting in all the best stuff and really, really avoid the junk till your off the meds and back to normal.

Feel Better.
 

Bike N Gear

Shop: Bike N Gear
Shop Keep
Hey Chris, I've been on and off Prednisone for over a year now. Currently 60mg one day, 20 the next. I rarely sleep more than a couple of hours. I only felt shaky early on. Though tony says he sees my hands shaking sometimes. My heart rate can get out of coontrol with little effect on cycling. My normal max HR is around 187. On Prednisone I have done rides averaging in the mid 170's, still able to hold a conversation while pedaling. The problem is my heart still doesn't want to go much over 185, so if I get there I just run out of energy. Not the normal (I'm about to puke because I'm at my max feeling). I also managed to get cataracts for my 45th birthday courtesy of Prednisone.

I tend to eat a lot more, but can still burn it off. The most I was ever on was 120mg per day. I know someone currently on 250mg/ day. His wife want's to kill him. Supposedly its worse than PMS.

I might be down at Hartshorne at 7:15 tomorrow morning (I do not sleep).

If you only have a couple of days left, I wouldn't be too concerned.

Oh, & for poison Ivy, if you haven't tried Tea Tree oil, check it out. Cleared up my poison ivey in les than 2 days.

Gary
 

Pampa

Well-Known Member
Team MTBNJ Halter's
So I awoke this past Tuesday with an angry red line running down my cheek from the inner corner of my right eye socket. A trip to the GP confirmed my assumption that I had poison ivy on my face, in very close proximity to my eye.

The doc prescribed Prednisone, 40mg for 4 days and 20mg for 3 more. I'm on day 5 now, and, having never taken this stuff before, I've been wondering about others' experiences with side effects. A few of you mentioned having used it in recent poison ivy-related threads.

Each day, things have gotten worse: My sleep has been really screwed up. I can't fall asleep because I can feel my heart pounding (not rapidly, just hard) and when I do sleep, it's not restful. This morning I woke up all sorts of shaky and "not right", even after nearly 8 hours in bed. Occasional heart palpitations have been in the mix during the day as well, which just adds to the fun.

The good things are that the stuff on my face is healing rapidly, and I've only got 2 more days left on the pills.

I appreciate any experiences you folks can share. Thanks!


Well, it looks like all roads lead to Rome. This is the third time in a week that I'm doing some research in the Internet (using Google) and I end up in MTBNJ! The other two were bike related so no big surprise but this one I didn't expected.

Chris, you could not have described what I feel more accurately (BTW, I hope you're over that now). In fact, I'll use this for my upcoming doc visit. I'm very sensitive to poison ivy and had to have 4 treatments pretty much in a row last year. By late September I couldn't sleep, I was jittery, and tired at the same time b/c of the palpitations, and developed an acne in the face that I still can't get rid off. It took more than 2 months for all those symptoms to go away (except the acne) and now I everything came back with a new treatment for the FUCK!NG poison ivy.

To top this off I think the cortisone is triggering flares of paroxsysmal tachycardia (sudden acceleration of the HR) that I use to have in the past. About a month ago I did some sprints while having the palpitations (I know, not very smart) and my heart suddenly jumped to 218 (in case you don't believe me: http://connect.garmin.com/activity/167066336 :). This is a bummer, just when I wanted to get back to training and racing.

Anyway, sorry for all the whining. I feel better now :)
 
Last edited:

VanDbtRiver

Well-Known Member
...damn, if I could live 100 years without or 70 years with prednisone, I would opt for the prednisone one. I had a bout with ivy a couple years back, and it swelled my eyes shut and got all over my junk somehow. Prednisone was the answer. Thank you prednisone! bad for the ol' liver though
 

soundz

The Hat
Team MTBNJ Halter's
I was on this stuff at high doses for 4+ years. It was the worst 4 years of my life. Except for the 1st year when I was high on pain killers and didn't feel the effects of the Prenisone, but yea the next 3 years was pure hell.

Prednisone has a side effect list that's longer than the bible. Unfortunately, it's also the drug that they prescribe to cure everything. Everyone will react to it differently. Some people don't react to it at all.

If your eye feels tolerable now, I would stop taking it (ween off it), but I agree Cyclopath best to talk to the doctor. If you want to stop taking it, tell him as such and the good doctors usually listen to their patients.

As with other drugs, it comes down to how much do you need the drug (i.e. is your life/eye at risk?) vs how much the side effects are affecting your daily life.
 
Last edited:

soundz

The Hat
Team MTBNJ Halter's
Btw, I did experience my heart pounding, as well as other things, but I don't think your heart is actually pounding hard. It just feels like it.
 
Top